Opioid Poisoning

Introduction

Opioids are a diverse group of substances which are used mostly for their analgesic properties but can be abused for their euphoric properties. Drugs in this class include morphine, codeine, fentanyl, oxycodone, methadone, pethidine, hydromorphone, tramadol, buprenorphine and heroin.

The opioid toxidrome consists of miosis, vomiting, respiratory depression, sedation and coma.

Toxicokinetics

Opioids are opioid receptor agonists which act centrally to provide analgesia and sedation in a dose dependent manner.

They are generally rapidly absorbed orally with peak concentrations within 2 hours. Controlled release preparations are common.

These compounds are commonly injected by recreational drug users.

They primarily undergo hepatic metabolism, with most the half-life of most opiates being between 1 and 5 hours. Notable exceptions include heroin with a half-life of 15 to 30 mins, methadone, approximately 24 hours and buprenorphine, about 35 hours when administered sublingually.

Risk Assessment

Clinical examination should centre on examining for an opioid toxidrome.

Opioid naïve patients will exhibit more severe toxicity.

Further specific complications include:

  • Aspiration
  • Pressure injuries, rhabdomyolysis
  • Prolonged QT (methadone)
  • Serotonin Toxicity (fentanyl2, pethidine, tramadol)
  • Seizures (tramadol, pethidine)

There is little role for a spot urine drug screen.

Management

Decontamination

Activated charcoal can be offered to patients who have ingested slow release opiate medications.

Antidote

Naloxone is an effective antidote and should be administered to people presenting with hypoventilation due to opioid toxicity. It can be administered IM, IV, IN or SL routes.

Small initial IV increments (50 to 100mcg) are recommended every 2 minutes initially aiming for a respiratory rate greater than 10 and rousable to voice.

Larger doses can be used, however these precipitate acute opiate withdrawal particularly in chronic opioid abusers, which may lead to aggression, the patient absconding and risk later deterioration if they have taken a compound with a half-life greater than naloxone (30 to 80 min).

If a patient redevelops hypoventilation an infusion may be required. The initial hourly rate of the infusion is 2/3 the dose required for the patient to initially respond with an adequate respiratory rate. This is then titrated depending on response. Poisonings with controlled release substances, or those with longer half-lives such as methadone will likely require a prolonged infusion.

Naloxone infusion: 4mg naloxone in 100mL N/Saline : titrate to achieve a RR > 10 and rousable to voice

Supportive Measures

Supportive measures are the mainstay of therapy in addition to naloxone if there is respiratory embarrassment. Cardiac monitoring is not necessary, however continuous oxygen saturation monitoring is advised. Supplemental oxygen is usually not required and will only delay detection of significant hypoventilation.

Maintenance IV hydration is suggested, particularly if the patient has significant sedation. Similarly bladder care and consideration of thromboprophylaxis (as per the Toxicology Unit guidelines) is advised for patients with significant sedation, particularly if it is expected to be prolonged.

Disposition

Most patients are suitable for a SSU admission under the toxicology team for observation and naloxone antidotal therapy if necessary. If the patient is mobilising safely, not overly sedated and hasn’t required naloxone for 4 to 6 hours, it is likely they are suitable for discharge. Once the symptoms of the opiate toxidrome subside, referral to drug and alcohol services are indicated if the patient is willing. All patients requiring a naloxone infusion must be discussed with the Toxicology Unit.

References

  1. Wikitox 2.1.1.3 Opioids http://curriculum.toxicology.wikispaces.net/2.1.1.3+Opioids
  2. Armitage M, Woolfield K and Page C. “Serotonin toxicity caused by the interaction of fentanyl and serotonergic medications” EMA 2015; 28(1):119-120